Alert archive / Missouri / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS Kansas City, MO

January 16, 2020Bates County, Cass County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this winter storm warning at Jan 16, 2020, 9:47 PM CST for Bates County, Cass County, Missouri; Linn County, Miami County, Kansas. It took effect at Jan 17, 2020, 12:00 AM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 9:47 PM CST (03:47 UTC)
In effect from
Jan 17, 2020, 12:00 AM CST
Expired
Jan 17, 2020, 2:22 PM CST
In force
14 hr
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS43 KEAX 170347
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
947 PM CST Thu Jan 16 2020

...Winter Storm Expected Tonight - Saturday Morning...

.A mixture of snow, sleet, and freezing rain will overspread the
region from south to north as a strong storm system approaches
the region. This will impact the Friday morning commute across
the area as a brief round of snow quickly transitions to sleet
and freezing rain beginning Friday morning, extending into the
afternoon. Freezing rain will later transition to rain in the
late afternoon and early evening for most areas, though roadways
during the evening commute may remain slick. Further north, cold
air will linger longer into the day and the transition to rain
will occur much later in the day.

KSZ057-060-MOZ043-053-171215-
/O.UPG.KEAX.WW.Y.0003.200117T0600Z-200118T0000Z/
/O.NEW.KEAX.WS.W.0002.200117T0600Z-200118T0000Z/
Miami-Linn KS-Cass-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Belton, Raymore, Harrisonville, 
Pleasant Hill, Butler, Adrian, and Rich Hill
947 PM CST Thu Jan 16 2020

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST FRIDAY...

* WHAT...Heavy mixed precipitation expected. Total snow and sleet 
  accumulations of up to one inch and ice accumulations of one 
  quarter to four tenths of an inch.

* WHERE...In Kansas, Miami and Linn KS Counties. In Missouri, 
  Cass and Bates Counties.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Power outages and tree damage are likely due to the 
  ice. Travel could be nearly impossible. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds could gust in the 20 to 30 mph range,
  enhancing the risk for falling tree limbs and downed power lines
  with the expected ice accumulations. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MOZ031>033-039-040-046-171215-
/O.CON.KEAX.WW.Y.0003.200117T0900Z-200118T0000Z/
Carroll-Chariton-Randolph-Saline-Howard-Cooper-
Including the cities of Carrollton, Salisbury, Brunswick, 
Keytesville, Moberly, Marshall, Fayette, Glasgow, New Franklin, 
and Boonville
947 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM
CST FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to two inches and ice accumulations of one tenth to 
  three tenths of an inch.

* WHERE...Portions of central and north central Missouri.

* WHEN...From 3 AM to 6 PM CST Friday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel could be nearly impossible. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ025-102>105-MOZ020-021-028>030-037-038-044-045-054-171215-
/O.CON.KEAX.WW.Y.0003.200117T0600Z-200118T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Clinton-Platte-Clay-Ray-Jackson-Lafayette-Johnson MO-Pettis-Henry-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Warrensburg, Sedalia, Clinton, and Windsor
947 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches and ice accumulations of one tenth to three 
  tenths of an inch.

* WHERE...Portions of east central and northeast Kansas and 
  central, northwest and west central Missouri.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel could be nearly impossible. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MOZ003>008-014>017-022>025-171215-
/O.CON.KEAX.WW.Y.0003.200117T0900Z-200118T1200Z/
Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-Daviess-Grundy-
Sullivan-Adair-Caldwell-Livingston-Linn MO-Macon-
Including the cities of Grant City, Albany, Stanberry, King City,
Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, 
Greentop, Downing, Glenwood, Gallatin, Jamesport, Trenton, Milan,
Green City, Kirksville, Hamilton, Braymer, Polo, Breckenridge, 
Chillicothe, Brookfield, Marceline, Macon, and La Plata
947 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM FRIDAY TO
6 AM CST SATURDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches and ice accumulations of one tenth to two 
  tenths of an inch. Winds gusting as high as 35 mph.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...From 3 AM Friday to 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MOZ001-002-011>013-171215-
/O.CON.KEAX.WW.Y.0003.200117T0600Z-200118T1200Z/
Atchison MO-Nodaway-Holt-Andrew-De Kalb-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
and Clarksdale
947 PM CST Thu Jan 16 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SATURDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of around one tenth of 
  an inch. Winds gusting as high as 40 mph.

* WHERE...De Kalb, Andrew, Holt, Nodaway and Atchison MO 
  Counties.

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
273 
WWUS43 KEAX 170930
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
330 AM CST Fri Jan 17 2020

...Winter Storm Expected Friday...

.A mixture of snow, sleet, and freezing rain will overspread the
region from south to north as a strong storm system approaches
the region. This will impact the Friday morning commute across
the area as a brief round of snow quickly transitions to sleet
and freezing rain beginning Friday morning, extending into the
afternoon. Freezing rain will later transition to rain in the
late afternoon and early evening for most areas, though roadways
during the evening commute may remain slick. Further north, cold
air will linger longer into the day and the transition to rain
will occur much later in the day.

KSZ057-060-MOZ043-053-171800-
/O.CON.KEAX.WS.W.0002.000000T0000Z-200118T0000Z/
Miami-Linn KS-Cass-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Belton, Raymore, Harrisonville, 
Pleasant Hill, Butler, Adrian, and Rich Hill
330 AM CST Fri Jan 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Heavy mixed precipitation expected. Total snow and sleet
  accumulations of up to one inch and ice accumulations of around
  one quarter of an inch.

* WHERE...In Kansas, Miami and Linn KS Counties. In Missouri, 
  Cass and Bates Counties.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel will be difficult. The hazardous conditions could 
  impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds could gust in the 20 to 30 mph range,
  enhancing the risk for falling tree limbs and downed power lines
  with the expected ice accumulations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ025-102>105-MOZ020-021-028>033-037>040-044>046-054-171800-
/O.CON.KEAX.WW.Y.0003.000000T0000Z-200118T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Clinton-Platte-Clay-Ray-Carroll-Chariton-Randolph-Jackson-
Lafayette-Saline-Howard-Johnson MO-Pettis-Cooper-Henry-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Carrollton, Salisbury, Brunswick, Keytesville, Moberly, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Marshall, Fayette, Glasgow, New Franklin, Warrensburg,
Sedalia, Boonville, Clinton, and Windsor
330 AM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation expected. Total snow and sleet 
  accumulations of 1 to 3 inches and ice accumulations of around 
  one tenth to one quarter of an inch.

* WHERE...Portions of east central and northeast Kansas and 
  central, northwest and west central Missouri.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel will be difficult. The hazardous conditions could 
  impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds could gust in the 20 to 30 mph range,
  enhancing the risk for falling tree limbs and downed power lines
  with the expected ice accumulations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MOZ001>008-011>017-022>025-171800-
/O.CON.KEAX.WW.Y.0003.000000T0000Z-200118T1200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Caldwell-
Livingston-Linn MO-Macon-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, 
Green City, Kirksville, Hamilton, Braymer, Polo, Breckenridge, 
Chillicothe, Brookfield, Marceline, Macon, and La Plata
330 AM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SATURDAY...

* WHAT...Mixed precipitation expected. Total snow and sleet accumulations
  of 2 to 4 inches and ice accumulations of around one tenth of 
  an inch. Winds gusting as high as 40 mph.

* WHERE...De Kalb, Andrew, Holt, Nodaway and Atchison MO 
  Counties.

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds could gust in the 20 to 30 mph range,
  causing reduced visibility and drifting of snow. Blowing wind,
  along with the ice accumulation may cause some power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
270 
WWUS43 KEAX 171825
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1225 PM CST Fri Jan 17 2020

...Winter Storm Expected Friday...

.Ongoing freezing rain will continue to make for hazardous
conditions through the early to perhaps mid-afternoon hours.
Temperatures for areas south of I-70 should warm to above freezing
this afternoon, which will transition freezing rain to liquid
rain. An early cancellation to the Winter Storm Warning and
southern extent of the Winter Weather Advisory is likely if
current warming trends hold this afternoon.

KSZ057-060-MOZ043-053-180000-
/O.CON.KEAX.WS.W.0002.000000T0000Z-200118T0000Z/
Miami-Linn KS-Cass-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Belton, Raymore, Harrisonville, 
Pleasant Hill, Butler, Adrian, and Rich Hill
1225 PM CST Fri Jan 17 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Significant icing. Additional ice accumulations of a 
  light glaze. Winds gusting as high as 35 mph.

* WHERE...In Kansas, Linn KS and Miami Counties. In Missouri, 
  Bates and Cass Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  possible. The hazardous conditions could impact the evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ025-102>105-MOZ020-021-028>033-037>040-044>046-054-180000-
/O.CON.KEAX.WW.Y.0003.000000T0000Z-200118T0000Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Clinton-Platte-Clay-Ray-Carroll-Chariton-Randolph-Jackson-
Lafayette-Saline-Howard-Johnson MO-Pettis-Cooper-Henry-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Carrollton, Salisbury, Brunswick, Keytesville, Moberly, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Marshall, Fayette, Glasgow, New Franklin, Warrensburg,
Sedalia, Boonville, Clinton, and Windsor
1225 PM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of around two tenths of 
  an inch. Winds gusting as high as 35 mph.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northwest and west central Missouri.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MOZ001>008-011>017-022>025-181200-
/O.CON.KEAX.WW.Y.0003.000000T0000Z-200118T1200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Caldwell-
Livingston-Linn MO-Macon-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, 
Green City, Kirksville, Hamilton, Braymer, Polo, Breckenridge, 
Chillicothe, Brookfield, Marceline, Macon, and La Plata
1225 PM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SATURDAY...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to two inches and ice accumulations of up to two tenths of 
  an inch. Winds gusting as high as 40 mph.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
729 
WWUS43 KEAX 172022
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
222 PM CST Fri Jan 17 2020

...Winter Storm Continues Friday...

.Freezing rain will continue to transition to rain through the
afternoon, though areas north of the Missouri River will see
continued freezing rain conditions through the evening. Hazardous
road conditions will likely remain present during the evening
commute, thus caution, extra time, and braking distance is highly
encouraged.

KSZ057-060-MOZ043-053-172130-
/O.CAN.KEAX.WS.W.0002.000000T0000Z-200118T0000Z/
Miami-Linn KS-Cass-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Belton, Raymore, Harrisonville, 
Pleasant Hill, Butler, Adrian, and Rich Hill
222 PM CST Fri Jan 17 2020

...WINTER STORM WARNING IS CANCELLED...

Surface temperatures have warmed to above freezing and freezing
rain will continue to transition to rain. Thus, the Winter Storm
Warning is cancelled. Roadways may remain slick during the
evening commute, however.

$$

KSZ025-103>105-MOZ028>031-037>040-044>046-054-172130-
/O.CAN.KEAX.WW.Y.0003.000000T0000Z-200118T0000Z/
Atchison KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Saline-Howard-Johnson MO-Pettis-Cooper-
Henry-
Including the cities of Atchison, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Fayette, Glasgow, 
New Franklin, Warrensburg, Sedalia, Boonville, Clinton, 
and Windsor
222 PM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Surface temperatures have warmed to above freezing and freezing
rain will continue to transition to rain. Thus, the Winter Weather
Advisory is cancelled. Roadways may remain slick during the
evening commute, however.

$$

KSZ102-MOZ020-021-032-033-180000-
/O.CON.KEAX.WW.Y.0003.000000T0000Z-200118T0000Z/
Doniphan-Buchanan-Clinton-Chariton-Randolph-
Including the cities of Wathena, Elwood, Troy, Highland, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Salisbury, Brunswick, Keytesville, and Moberly
222 PM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of up to one tenth of an 
  inch. Winds gusting as high as 35 mph.

* WHERE...In Kansas, Doniphan County. In Missouri, Randolph, 
  Chariton, Buchanan and Clinton Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MOZ001>008-011>017-022>025-181200-
/O.CON.KEAX.WW.Y.0003.000000T0000Z-200118T1200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Caldwell-
Livingston-Linn MO-Macon-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, 
Green City, Kirksville, Hamilton, Braymer, Polo, Breckenridge, 
Chillicothe, Brookfield, Marceline, Macon, and La Plata
222 PM CST Fri Jan 17 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SATURDAY...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of up to one tenth of an 
  inch. Winds gusting as high as 45 mph.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 5:21 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 16, 5:21 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
521 PM CST Thu Jan 16 2020

.Discussion...
Issued at 236 PM CST THU JAN 16 2020

Main change to forecast and messaging with the pending winter
storm system is the prolonged expectation of sleet/freezing rain
Friday morning into Friday afternoon. Ice accumulations up to a
quarter of an inch are possible within a 6 to 9 hour window
beginning Friday morning, with highest totals expected across
areas south of I-70, including all of the Kansas City metro.

The 12Z TOP sounding depicts a very dry air mass beneath ~450 hPa,
with antecedent west to northwest flow aloft and northerly flow in
the lower levels. Cloud bases are currently in the 10 kft to 15 kft
layer and subsequent saturation downward is expected through Friday.
As initial precip develops over the area out of the southwest later
tonight, current thinking is that initial precip will sublimate
until the column becomes fully saturated near 5 am to 6 am Friday
morning. Still expecting a quick round of snow, initially, moving
into the area before transitioning to sleet and then freezing rain
throughout the area. Model forecast soundings vary with the depth
of warm air aloft advecting in, but overall trends depict an
earlier arrival of warm air, combined with a deeper warm layer.
Surface temps will be slow to warm, even through the afternoon,
which will all result in the aforementioned prolonged period of
freezing rain. Certainty resides with moisture availability and
reasonable ascent in the mid-levels for precip to form from
Friday morning into late Friday afternoon/early evening. The
uncertainty resides with how quickly warm air aloft is able to
sufficiently deepen to transition precip to liquid rain in the
afternoon. Currently thinking this will occur by 3 pm Friday for
areas south of I-70, and not until late Friday evening for areas
north. Areas north of I-70, and particularly Highway 36, will see
mostly snow until Friday afternoon/evening. As a result of the
different regimes, snow totals will approach 2 to 3 inches for
areas across northern Missouri, while areas further south may see
an inch of snow early on, though will mostly see accumulating ice,
again approaching a quarter of an inch for areas south of I-70.
Regardless of totals, timing, etc., the Friday morning commute
will be treacherous, especially with sub-freezing road temps from
the onset of the event. Hazardous travel now looks to extend in
the afternoon and perhaps the evening commute, given the prolonged
expectation of accumulating ice. Safest bet is to stay home, if
able, and to delay travel plans until Saturday.

Will maintain the Winter Weather Advisory for now, given the
uncertainty still in place at the moment, but may need to upgrade to
an Ice Storm Warning for the overnight update if current trends
hold. Precip will come to an end by Friday night with dry
conditions expected until the middle of next week. The other
concern for the weekend is frigid temps in the wake of this
system, with wind chills in the teens expected Sunday afternoon.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 521 PM CST THU JAN 16 2020

Conditions are expected to deteriorate late tonight to in the
predawn hours tomorrow. The dry subcloud layer should quickly
saturate in the 09-11Z time frame at all sites. Ceilings are
expected to become IFR as precipitation begins. Snow is expected
to transition to a mix sleet/snow, freezing rain/sleet, and
eventually freezing rain. While the transition times are a little
uncertain, we're dealing with a lot of crossover in probabilities
of each individual precipitation type, the trend looks good.
Eventually tomorrow afternoon there should be a transition to rain
with precipitation moving east of the terminals late in the
forecast. Winds will become strong and gusty as well from the
southeast. There could potentially be gusts in the 20 to 25 kt
range while it's precipitating.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from midnight tonight to 6 PM CST Friday
     for KSZ025-057-060-102>105.

MO...Winter Weather Advisory from 3 AM to 6 PM CST Friday for
     MOZ031>033-039-040-046.

     Winter Weather Advisory from midnight tonight to 6 PM CST Friday
     for MOZ020-021-028>030-037-038-043>045-053-054.

     Winter Weather Advisory from 3 AM Friday to 6 AM CST Saturday
     for MOZ003>008-014>017-022>025.

     Winter Weather Advisory from midnight tonight to 6 AM CST
     Saturday for MOZ001-002-011>013.

&&

Discussion...Welsh
Aviation...CDB
Hazardous weather outlook, Jan 16, 5:15 AM CST, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CST Thu Jan 16 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CST Thu Jan 16 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 The next more significant winter storm will push into the area
 tonight into Friday morning with snow, wintry mix, and heavy rain
possible over the region.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday snow totals will range from 1-3 inches with potential
impactful ice accumulations during the transition from snow to rain.
The Friday morning commute could be impacted as the snow to wintry
mix transition looks to occur just after sunrise Friday. Rain and
snow melt could lead to flooding over the region with the ground
partially frozen. Below average temperatures look likely for next
weekend with possible single digits Sunday and Monday morning over
northern Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Winter Storm Warnings in Missouri, 2020Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.